Colorado, 2014

Winter Weather in Colorado, February 22 to 23, 2014

February 22 to 23, 2014 · NWS GJT · 1 event in 1 county or zone

A northwest flow with embedded disturbances produced significant snowfall in the Elkhead and Park Mountain Ranges.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A northwest flow with embedded disturbances produced significant snowfall in the Elkhead and Park Mountain Ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 3:51 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 22, 3:51 AM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 AM MST SAT FEB 22 2014

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 350 AM MST SAT FEB 22 2014

UNSETTLED NORTHWEST FLOW WILL CONTINUE AS ANOTHER DISTURBANCE
DRIVEN BY THE JET STREAM ALOFT SLIDES BY NORTHCENTRAL COLORADO
THIS AFTERNOON AND EVENING. VERY LITTLE MOISTURE IS ASSOCIATED
WITH THIS DISTURBANCE...SO ALL AREAS ARE EXPECTED TO STAY BELOW
ADVISORY THRESHOLDS OTHER THAN AN ISOLATED SPOT OR TWO ALONG THE
PARK OR GORE RANGES WHICH COULD PICK UP 4 TO 6 INCHES OF SNOW BY
SUNDAY. EXPECT AFTERNOON WINDS TO PICK UP ONCE AGAIN TODAY AS
WINDS ALOFT ARE MIXED DOWN TO THE SURFACE.

MEANWHILE...RIDGING IS BEGINNING TO BUILD OFF OF THE COAST OF
CALIFORNIA AND WILL MOVE INLAND AS THE JET STREAM ALOFT GRADUALLY
MOVES EAST TODAY AND ALLOWS GUSTY MOUNTAIN WINDS AND OROGRAPHIC SNOW
SHOWERS TO SUBSIDE BY SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 350 AM MST SAT FEB 22 2014

THE EXTENDED PERIOD STARTS OFF WITH BENIGN NW FLOW ALOFT AND DRY
CONDITIONS AFFECTING THE FORECAST AREA SUNDAY NIGHT AND MONDAY.
MONDAY NIGHT AND TUESDAY AN OLD FRONTAL BOUNDARY SAGS SOUTH FROM
THE NORTHERN ROCKIES AND DRAPES ACROSS NE UT AND NW CO...AND
SLOWLY SAGGING SOUTH ACROSS CENTRAL CO AND THE NORTHERN PORTION OF
THE SAN JUAN MTS BY TUE NIGHT. THE BEST COLD ADVECTION ASSOCIATED
WITH THIS BOUNDARY APPEARS TO STAY EAST OF THE CONTINENTAL DIVIDE
ACCORDING TO EACH OF THE MODELS. QPF AND SNOW AMTS ARE CURRENTLY
PREDICTED TO BE LOW...WITH A POTENTIAL OF ONLY ABOUT 1-3 INCHES OF
SNOW OVER THE HIGHER ELEVATIONS OF ROUTT COUNTY MONDAY NIGHT AND
TUE. HAVE BUMPED UP CLOUDS AND PRECIP CHANCES TO SHOW THIS.

WEDNESDAY BEGINS TO SHOW THE BIG CHANGES IN STORE FOR THE WESTERN
U.S. THROUGH THE END OF THE WEEK. THE MIDRANGE MODELS EACH SHOW A
SIGNIFICANT STORM SYSTEM MOVING ON SHORE OVER THE WESTERN COAST...
AFFECTING CA/OR/WA. THE EC SHOWS THE TROUGH LOSING MUCH OF ITS
ORGANIZATION AS IT MOVES INLAND AND A STRONG SHORTWAVE EJECTS OUT
OF ITS BASE AND OVER THE FORECAST AREA THU NGT AND FRI. THE GFS
TAKE MORE ENERGY FROM THE SYSTEM FURTHER NORTH...BUT BOTH MODELS
SOLUTIONS RESULT IN THE SAME SET UP OVER THE FORECAST AREA THU
NIGHT...WITH MOIST NW FLOW AND A GOOD CHANCE OF A FAIRLY WARM...
MIXED PRECIP...LATE WINTER STORM.

FRIDAY SHOULD SEE IMPROVEMENT AS STRONG RIDGING FOLLOWS THE
WED/THU STORM...THOUGH THE NEXT SIGNIFICANT SYSTEM IS PROGGED TO
DEEPEN OFF THE WEST COAST AND SPREAD ITS INITIAL PRECIP BAND
INLAND ON FRIDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 350 AM MST SAT FEB 22 2014

MODERATE NW WINDS ALOFT AT MT TOP LEVEL WILL CONTINUE PRODUCING
CLOUDS AND SNOWFALL ON W TO NW FACING SLOPES TODAY AND TONIGHT.
WIDESPREAD -SN OVER THE NORTHERN CO MOUNTAINS FROM K3MW TO VAIL
PASS CAUSING MOUNTAIN OBSCURATIONS AND OCCASIONALLY OBSCURED HIGH
MOUNTAIN PASSES. OROGRAPHIC SNOW WILL EXTEND SOUTH TO KMYP AND
KTEX UNTIL ABOUT 18Z. CONDITIONS WILL IMPROVE TONIGHT AND SUNDAY
AS PRECIP CHANCES LIFT TO THE NE.

THE NORTHWEST WINDS ALOFT WILL CAUSES AREAS OF MECHANICAL TURBULENCE
AND POSSIBLE WIND SHEAR FOR AIRCRAFT RISING OUT OF OR DESCENDING
INTO PROTECTED VALLEYS. OTHERWISE...VFR IS EXPECTED TO BE THE
PREVAILING CONDITION AT THE TAF SITES AND SKI COUNTRY AIRPORTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...JAM
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, Feb 22, 3:57 AM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 AM MST SAT FEB 22 2014

COZ001>014-017>023-UTZ022>025-027>029-231100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
357 AM MST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW AND BLOWING SNOW CAN BE EXPECTED ACROSS THE NORTH
CENTRAL MOUNTAINS OF COLORADO AND AS FAR SOUTH AS CRESTED BUTTE
TODAY AS A WEAK WEATHER SYSTEM MOVES THROUGH THE AREA. VISIBILITY
WILL BE REDUCED TO LESS THAN ONE MILE AT TIMES IN BLOWING SNOW...
ESPECIALLY AT HIGHER ELEVATIONS AND IN PASSES. EXPECT BREEZY
CONDITIONS ELSEWHERE THROUGHOUT THE REGION UNTIL WIND BEGINS TO
SUBSIDE SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF DISTURBANCES WILL PRODUCE PERSISTENT SNOW AND BLOWING
SNOW...MAINLY IN THE NORTHERN AND CENTRAL COLORADO MOUNTAINS
THROUGH EARLY NEXT WEEK. MOUNTAIN TRAVEL MAY BE HAZARDOUS AT
TIMES...ESPECIALLY OVER RABBIT EARS AND VAIL PASSES.

THE NEXT SIGNIFICANT WINTER STORM IS POSSIBLE THURSDAY AND FRIDAY
WHEN A STRONGER PACIFIC STORM IS EXPECTED TO AFFECT THE AREA.
THERE WILL BE A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW ACROSS
EASTERN UTAH AND WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JAM/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 22, 5:00 AM MST to February 23, 5:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517178.